MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW CVC SET: 2-LUMEN 4 FR X 5 CM; CATHETER PERCUTANEOUS

ARROW INTERNATIONAL LLC ARROW CVC SET: 2-LUMEN 4 FR X 5 CM; CATHETER PERCUTANEOUS
Model Number IPN918836
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Codes Thrombosis/Thrombus (4440); Skin Inflammation/ Irritation (4545); Swelling/ Edema (4577)
Date of Event 09/14/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that "on (b)(6) 2024, in the pediatric intensive care unit, the nurses noticed that a child's cvc was leaking under the skin after 4 days, causing discharge, redness and oedema." "the catheter was replaced and after removal, the surgeon found it to be blocked with a blood clot inside." it was further reported "there was clinical deterioration at the time of the incident linked to the poor administration of anti-infective therapy, but now i don't know if there are any long-term consequences of the incident.It's likely that the treatment solved all.".
 
Additional Manufacturer Narrative
(b)(4).The customer returned one cvc catheter for evaluation.Visual examination revealed obvious signs of use in the form of biological material on the catheter body.There was also a significant build up of biological material in the distal lumen.Microscopic examination of the distal lumen identified biological material fluid within distal lumen.Once manually pressurized by hand , the fluid flowed over the other particulate within the lumen which did not move.This indicated that there was some type of dried particulate or material (drugs, blood clot, etc.) within the lumen as well.The catheter body outer diameter measured 0.0565" , which is within the specification of 0.054"-0.058" per catheter body product drawing.The distal lumen inner diameter measured 0.055" which is within specification of 0.055"-0.059" per product drawing.The distal lumen outer diameter measured 0.0845" which is within specification of 0.084"-0.088" per product drawing.The ifu provided with this kit states "flush each lumen of catheter with sterile saline solution, to establish patency and prime lumen(s)." the returned catheter was flushed using a water-filled lab inventory syringe.No blockages or leaks were detected in the proximal lumen.When the distal lumen was attempted to be flushed, significant resistance was encountered.A lab inventory guidewire was inserted through the distal lumen and it encountered the significant build up of material that was within the lumen.The material was able to be successfully removed from the device.Microscopic examination of the removed blockage revealed that it was solid biological material that exited the lumen.Once the lumen had been cleared of the biological material, the catheter flushed as expected.The returned catheter was then tested per bs en iso 10555-1 section 4.7.1 (amrq-000071 rev.15) which states that there shall be no liquid leakage in the form of one or more falling drops when pressurized to 300 kpa for 30 seconds.The device was connected to a lab leak tester and pressurized to 300 kpa for 30 seconds with the distal end occluded.The extension lines were connected individually to the leak tester, and when pressurized, no catheter backflow or leaks were detected from any portion of the catheter, which indicates no inter-lumen crossover was observed.This testing confirmed that there were no functional defects with the catheter lumens.Clinical and medical affairs (cma) was consulted as part of this investigation.Cma stated, "intraluminal thrombosis can occur with cvc placement and can be a cause of failure.Complete ¿r partial occlusion ¿r difficulty infusing ¿r aspirating from the cvc may be associated with but is not necessarily a sign of cvc-related venous thr¿mbosi¿.Intraluminal precipitation of drugs ¿r minerals, blood products, ¿r kinking of the catheter from extraluminal causes can create this clinical picture or initiate the thrombosis pathway.Furthermore, formation of fibri tails or sheaths (thin, slender structures that wrap around the catheter or the distal end of the device) can also lead to catheter dysfunction." a device history record review was performed on the catheter with no relevant findings identified.The ifu provided with this kit warns the user, "clinicians must be aware of complications/undesirable side effects associated with central venous catheters including, but not limited to:.Thrombosis." "flush each lumen with sterile normal saline for injection to establish patency and prime lumen(s)." the customer report of a catheter thrombosis was confirmed based on the sample investigation of the returned sample as well as clinical and medical affairs (cma) consultation.The device was returned with significant build up of biological material within the distal lumen.This build up obstructed attempts at flushing the catheter.Once the blockage was removed, the catheter was able to flush as expected.The device passed all relevant dimensional and functional inspection (after blockage removal).A device history record review was performed with no relevant findings to suggest a manufacturing related issue.Cma stated , "intraluminal thrombosis can occur with cvc placement and can be a cause of failure.Complete r partial occlusion r difficulty infusing ¿r aspirating from the cvc may be associated with but is not necessarily a sign of cvc-related venous thr mbos.Intraluminal precipitation of drugs r minerals, blood products, r kinking of the catheter from extraluminal causes can create this clinical picture or initiate the thrombosis pathway.Furthermore, formation of fibri tails or sheaths (thin, slender structures that wrap around the catheter or the distal end of the device) can also lead to catheter dysfunction.".Additionally, the ifu provided with this kit states, "flush each lumen with sterile normal saline for injection to establish patency and prime lumen(s)".Therefore, based on the available information, sample investigation, and input from cma, the root cause of this event cannot be determined.Teleflex will continue to monitor and trend on complaints of this nature.
 
Event or Problem Description

Brand Name
ARROW CVC SET: 2-LUMEN 4 FR X 5 CM
Common Device Name
CATHETER PERCUTANEOUS
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL CR, A.S.
jamska 2359/47
zdar nad sazavou 591 0 1
EZ   591 01
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key20491267
Report Number3006425876-2024-01019
Device Sequence Number14496625
Product Code DQY
UDI-Device Identifier30801902124310
UDI-Public(01)30801902124310(11)231030(17)280930(10)71F23K1555(21)
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K862056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN918836
Device Catalogue NumberCS-12402
Device Lot Number71F23K1555
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2024
Supplement Date Received by Manufacturer11/05/2024
Initial Report FDA Received Date10/21/2024
Supplement Report FDA Received Date11/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NONE REPORTED.; NONE REPORTED.
Patient SexUnknown